Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Sudden onset of hives

11/17/2008

Question:

2 weeks ago I went for my morning run (3 times a week for 2 years) when I got home, I discovered that I had hives. They were huge welts on my sides, insides of arms, down my legs, behind my knees, tracing my pelvic area and on my bum. Every morning since, when I wake they are really bad and they slowly go away through the day, reappearing in the evening. They have also started appearing in the palms of my hands, neck and on my head. I have been taking Zyrtec in the morning and Benadryl at night but I always feel a bit drugged up. The antihisthamines help but I am never completely hive free. I have Hashimotos disease, diagnosed about 10 years ago and am currently seeing a urologist for prostate stones and an active prostate infection. in the last 2 years I have taken heavy antibiotics many times (Levaquin, Cipro) the last time about 2 months ago I finished a month of Levaquin (this temporarily cleared up my infection which is back full bore now).

Answer:

It is possible that this is exercise induced urticaria which does not have to occur every time you exercise.  It is also made worse if you eat certain foods before exercise like celery for instance.  Another possibility is the thyroid disease as hypo- or hyperthyroidism and thyroid autoantibodies have been associated with hives.  Sometimes hives are initiated by antibiotics and even after stopping the antibiotic they can continue unabated.  As you can see there are many possibilities.  If they persist you should see a board certified allergist experienced in the evaluation and treatment of hives for further evaluation and treatment. 

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati